Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 202, NWS Kansas City, MO

August 1, 2002Adair County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2002, 6:55 PM CDT for Adair County, Sullivan County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 6:55 PM CDT (23:55 UTC)
Expired
Aug 1, 2002, 8:00 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Adair County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 186 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:00 PM CDTHail 0.88Mystic, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 6:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2544 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS53 KEAX 012355
SVRMCI
MOC001-211-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
  WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI

* UNTIL 800 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MYSTIC...OR 18 MILES WEST OF KIRKSVILLE...AND MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   YARROW BY 745 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4028 9290 4020 9309 4006 9296 4008 9257

NRR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU AUG 1 2002

307 PM...
VISIBLE IMAGERY SHOWING CUMULUS STARTING TO BUBBLE AHEAD OF
SURFACE COLD FRONT...THAT STRETCHES FROM NEAR DVN TO STJ. LAPS
SOUNDING INDICATE SBCAPES GREATER THAN 4000 J/KG AHEAD OF FRONT...
WITH CIN VALUES OF ONLY -10 TO -15 CURRENTLY.  SURFACE TEMPERATURES
AT OR NEAR CONVECTIVE TEMPEARATURE...SO PROBABLY WILL SEE ISOLATED
STORMS BEGIN TO POP SOMETIME IN THE NEXT 1 TO 2 HOURS.  FAIR AMOUNT
OF DRY AIR IN THE MID-LEVELS...SO MAY SEVERE THREAT WILL BE
DOWNBURST WINDS.

BELIEVE FRONT WILL MAKE IT THROUGH MOST OF THE FORECAST AREA TONIGHT
WITH HELP FROM CONVECTION THAT FORMS IN ADVANCE OF IF...BUT WITH
CENTER OF UPPER RIDGE PARKED OVER SOUTH CENTRAL MISSOURI...DO NOT
EXPECT IT TO MOVE MUCH FURTHER SOUTH. THERE IS A FAIR AMOUNT OF
ACTIVITY ELEVATED CONVECTION NORTH OF THE SURFACE FRONT...AIDED
BY ISENTROPIC LIFT ALONG THE 310 AND 315 SURFACES.  EXPECT
THIS ACTIVITY TO DIE DOWN EARLY THIS EVENING AS UPPER SUPPORT MOVES
TO THE NORTHEAST.  AFTER TONIGHT...SURFACE RIDGE BUILDS INTO AREA AND
WITH UNUSUALLY DRY AIRMASS SPREADING INTO THE REGION...FEEL THREAT
OF PRECIPITATION IN DAYS 2 AND 3 MARGINAL.  ANOTHER SHORTWAVE
PROGGED TO MOVE THROUGH NORTHERN STREAM FRIDAY NIGHT...WITH VORT
LOBE MOVING ACROSS AREA.  MODELS TRY TO ACTIVATE MORE SCATTERED
STORMS ALONG FRONTAL BOUNDARY...BUT WILL CONTINUE WITH SILENT 20
POPS FOR NOW.  STRONG WARM AIR ADVECTION...MAY LEAD TO ELEVATED
CONVECTION LATE SATURDAY NIGHT...BUT FEEL BEST CHANCES WILL BE TO
THE NORTH OF FORECAST AREA. AS FAR AS TEMPERATURES...TWEAKED
PREVIOUS FORECAST NUMBERS JUST A BIT...LEANING CLOSER TO WARMER ETA
GUIDANCE.

WILL KEEP HEAT ADVISORY IN FOR THIS EVENING...AS CURRENT HEAT
INDICES STILL IN THE 105 TO 110 RANGE.

SF

240 PM...

KEPT EXTENDED FORECAST VIRTUALLY INTACT...WITH THE EXCEPTION THAT I
BUMPED TEMPERATURES A FEW DEGREES ACROSS THE BOARD...ESPECIALLY FOR
OVERNIGHT LOWS.  RECENT TRENDS...ALONG WITH CONSENSUS MEDIUM RANGE
MODEL PROGS DEPICTING 590 DECAMETER HIGH BUILDING IN AT 500
MB...SHOW A RETURN TO THE HEAT AND HUMIDITY IN THE OFFING FOR EARLY
NEXT WEEK.

MH

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE
TROUGH/80KT 500MB SPEED MAX PROPAGATING ACROSS NORTHERN PLAINS THIS
MORNING WITH BROAD SUBTROPICAL RIDGE ACROSS CENTRAL PLAINS INTO MID
MISSISSIPPI RIVER VALLEY. COLD FRONT ASSOCIATED WITH UPPER TROUGH
CURRENTLY EXTENDS FROM ROUGHLY A MINNEAPOLIS TO SIOUX FALLS TO
CHEYENNE LINE. THIS FRONT IS FORECAST TO CONTINUE TO PUSH SOUTHWARD
TODAY...ENTERING NORTHWEST MISSOURI BY MID AFTERNOON. ALONG AND
AHEAD OF THIS FRONT MODELS INDICATE 850MB THERMAL RIDGE TO SET
UP...ALLOWING MAX TEMPS THIS AFTERNOON TO CLIMB INTO THE UPPER 90S
ACROSS MUCH OF EASTERN KANSAS AND WESTERN MISSOURI...WITH A FEW 100
DEGREE READINGS POSSIBLE. IN ADDITION...EXPECT DEW POINT READINGS TO
REMAIN IN THE LOW TO MID 70S AHEAD OF THE FRONT...INCREASING LOW
LEVEL MOISTURE EVIDENT BY 17C DEW POINT AT 850MB ON 00Z TOPEKA
SOUNDING WILL SIGNIFICANTLY LIMIT SURFACE MOISTURE FROM MIXING OUT
DURING AFTERNOON HOURS. THUS HAVE EXPANDED HEAT ADVISORY TO AREAS
ALONG AND WEST OF A GALLATIN TO CHILLICOTHE TO CLINTON LINE.

AS COLD FRONT PUSHES INTO CWA THIS AFTERNOON...SOME UNCERTAINTY
EXISTS TO POTENTIAL AND AREAL COVERAGE OF CONVECTION. MODIFIED
MESO-ETA AND 00Z TOPEKA SOUNDINGS GIVEN TEMPERATURES IN THE UPPER
90S AND DEW POINTS IN THE LOW 70S YIELD MIXED LAYER CAPE VALUES IN
EXCESS OF 4000 J/KG...HOWEVER GREATER THAN 50 J/KG OF
INHIBITION...ASSOCIATED WITH 700MB TEMPS OF +12 TO 14C...IS ALSO
FORECAST BY LATE AFTERNOON ALONG FRONT. GIVEN LACK OF UPPER LEVEL
SYNOPTIC SCALE FORCING AND CAPPING INVERSION...SUSPECT THAT AREAL
COVERAGE OF CONVECTION WILL REMAIN FAIRLY ISOLATED IN NATURE ACROSS
NORTHERN MISSOURI LATE THIS AFTERNOON...WITH BEST CHANCE ACROSS
NORTHEAST ZONES WHERE CAPPING INVERSION WILL BE WEAKER. DEGREE OF
INSTABILITY AND WEAK SHEAR WILL RESULT IN PULSE-TYPE STORMS. IN
ADDITION...DRY AIR AT MID-LEVELS MAY ENHANCE POTENTIAL FOR A FEW
STRONG DOWNBURSTS. KEPT POPS OUT OF SOUTHERN TIER OF ZONES AS GIVEN
LACK OF UPPER LEVEL FORCING AND VERY WEAK FLOW AT 850MB...EXPECT
CONVECTION TO DIMINISH QUICKLY AROUND SUNSET WITH LOSS OF DAYTIME
HEATING.

OTHERWISE FRONT IS EXPECTED TO PUSH SOUTH OF CWA OVERNIGHT AS
SOMEWHAT COOLER AND DRIER AIR WILL PUSH INTO CWA FRIDAY. STILL
EXPECT MAX TEMPERATURES AROUND 90 ACROSS WESTERN ZONES FRIDAY
AFTERNOON GIVEN 850MB TEMPS AROUND 20C. RETURN FLOW SETS UP FRIDAY
INTO SATURDAY...HOWEVER 850MB THETA-E GRADIENT IS FORECAST TO REMAIN
JUST NORTH AND WEST OF CWA..SO EXPECT ONLY WEAK ISENTROPIC FORCING
ASSOCIATED WITH MOISTURE RETURN...AND THUS HAVE LEFT ONLY MINIMAL 10
POPS IN GRIDS. SUBRTOPICAL RIDGE IS FORECAST TO BECOME CENTERED OVER
MISSOURI BY LATE FRIDAY INTO SATURDAY...AND REMAIN ACROSS REGION
THROUGH THE UPCOMING WEEK...SO DRY FORECAST LOOKS GOOD. TEMPS IN THE
LOW TO MID 90S LOOK REASONABLE GIVEN SOUTH/SOUTHEASTERLY FLOW
THROUGH NEXT WEEK.

SEAMAN

.EAX...
KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060...
KSZ103>105.

MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ013>014...MOZ020>023...
MOZ028>031...MOZ037>038...MOZ043>044...MOZ053>054.

In the hours before

Special weather statement, Aug 1, 1:02 PM CDT, 5 hours 53 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT THU AUG 1 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS.
AREAS THREATENED WILL BE ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO
BETHANY.

EXTREME HEAT AND HUMIDITY THIS AFTERNOON...WITH HEAT INDICES
APPROACHING 105 TO 110. AREAS THREATENED ARE ALONG AND SOUTH OF AN
ATCHISON KANSAS TO GALLATIN TO CHILLICOTHE LINE...INCLUDING THE
KANSAS CITY AND ST JOSEPH AREAS.

* SPOTTER ACTIVATION -
MAY BE NEEDED IN LOCATIONS LONG AND SOUTH OF A LINE FROM ST JOSEPH
TO BETHANY LATE THIS AFTERNOON AND EARLY THIS EVENING.

DISCUSSION: A COLD FRONT ACROSS THE NORTHERN PLAINS HAS BEGUN ITS
DESCENT INTO KANSAS AND MISSOURI.  LOCATIONS IN NORTHERN MISSOURI
AND EXTREME NORTHEASTERN KANSAS WILL BE THE LEAST LIKELY TO RECEIVE
ANY SEVERE WEATHER...DUE TO A CAPPED ATMOSPHERE.  AS THE FRONT MOVES
SOUTH...CONVERGENCE ALONG IT MAY PRODUCE WIDELY SCATTERED
THUNDERSTORMS.  IF THE CAP WEAKENS AND STORMS DO DEVELOP...THE AREAL
COVERAGE WILL BE LIMITED...BUT THE STORMS WILL HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE.  THE MAIN THREAT DUE TO THE WARM TEMPERATURES
AND DRY AIR...WILL BE DAMAGING WINDS GUSTS.  A FEW...WEAKER STORMS
MAY ALSO DEVELOP BEHIND THE FRONT...BUT ALL ACTIVITY SHOULD END
EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

LVQ
Local storm report, Aug 1, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT THU AUG 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    HICKORY CREEK             MO   60 MPH TSTM GUST
08/01/02   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:23 PM CDTSevere Thunderstorm WarningEAXGrundy52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.